Indiana, 2001

Damaging Winds in Indiana, April 23, 2001

April 23, 2001 · NWS IND · 2 events in 2 counties and zones

An area of thunderstorms knocked down numerous trees and power lines and blew over a semi on Interstate 65 at milemarker 164.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of thunderstorms knocked down numerous trees and power lines and blew over a semi on Interstate 65 at milemarker 164.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 23, 2:45 AM EST, 11 hours 38 minutes earlier.

Area forecast discussion, Apr 23, 2:45 AM EST, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 AM EST MON APR 23 2001

MAIN FORECAST PROBLEM TODAY IS THE TIMING OF THE RAIN. SATELLITE
PICS SHOW LINE OF THUNDERSTORMS FROM EASERN IA THRU CNTRL MO. THESE
ARE AHEAD OF A STRONG COLD FRONT IN EASTERN KS. THE ETA/AVN ARE
CONSISTANT WITH BRING THE STORMS THRU LT AFTN THROUGH EARLY EVE. THE
NGM IS A BIT SLOWER BRINGING THEM THRU IN THE EVE. WILL CONTINUE
WITH CURRENT FORECAST WITH LKLY POPS LT AFTN CNTRL AND CHC E LAT
AFTN.

FWC TEMPS AT 06Z 4-5 WARMER THAN FORECAST. FOR THE FWC HI TEMPS TO
WORK THEY WOULD HAVE TO ONLY GO UP A FEW DEGREES DURING DAY. THE DAY
SHOULD START OUT PRTLY SUNNY. ALONG WITH STRONG WINDS FRM S SHOULD
ALLOW FOR GOOD TEMP INCRS. RAIN SHOULD NOT ARRIVE UNTIL END OF MAX
HEATING PERIOD. WILL GO ABOVE GUID TEMPS.

FOR TNGT ALL MODELS CONSISTANT AT PUSHING STORMS THRU FAST. WILL GO
LKLY DURING EVEN CNTRL AND UNTIL MN E. JUST A CHC EVE W. TEMPS THEN
TAKE A NOSE DIVE. WILL SPLIT THE DIFFERANCE BETWEEN THE TWO.

MUCH COOLER ON TUE. EXCEPT FOR SOME MSTR IN LOW LVLS ATMOSPHERE IS
FAIRLY DRY. STRONG CCA COULD CAUSE SOME LL SC. WITH THESE STRONG
COLD SYSTMS GUID USUALLY DOES NOT GO COOL ENOUGH. WILL GO A LTL
COOLER THAN GUID.

.IND...NONE.
HAINES

In the hours before

Special weather statement, Apr 23, 10:15 AM EST, 4 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-231700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 AM EST MON APR 23 2001

...A FEW SEVERE STORMS POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST
CENTRAL INDIANA...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHWEST
AND WEST CENTRAL INDIANA THIS AFTERNOON AND EARLY EVENING. THE AREA
IS ROUGHLY WEST OF A KOKOMO TO VINCENNES LINE. DAMAGING WINDS ARE
THE MAIN THREAT WITH LARGE HAIL A LESSER THREAT.

PRESENT INDICATIONS SUGGEST THE MAIN THREAT WILL BE BETWEEN 100 PM
AND 900 PM THIS AFTERNOON AND EVENING.

JAS

9

The radar

The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
April 23, 2:23 PM EST to 2:28 PM EST
Where
Tippecanoe County, 3 mi SSE of Dayton
Measured
52 kt (60 mph)
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -86.750

Thunderstorm Wind, Clinton

When
April 23, 2:30 PM EST to 2:32 PM EST
Where
Clinton County, 2 mi W of Jefferson
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236759, 5236760.